I recently saw an old patient of mine back in the clinic for complaints of diffuse, general muscle pain in her shoulders and neck that came on fairly suddenly. After seeing him for a few visits without significant lasting changes, I decided to ask him again about any medications that may be a contributing factor. He had been diagnosed about 2 months prior to starting PT with high cholesterol and was placed on a statin medication.
For those who do not know what Statin drugs are or what they do, they help to reduce cholersterol (LDL’s) by blocking a crucial enzyme the liver needs to produce cholesterol. Common names for statin drugs include: Lipitor, Lescol, Mevacor, and Zocor. There are many documented benefits to statin drugs, besides just lowering cholesterol: they help to reduce cholesterol build up on artery walls that may lower the risk of a heart attack, they have anti-inflammatory effects, and may also prevent certain forms of cancer (although the research still isn’t complete).
However, about 1%-5% of those taking statin drugs have side effects that include muscle pain and weakness. The muscle pain and weakness can be potentially dangerous and needs to be discussed with your physician immediately. Another side effected noted is memory loss. The drug companies have added this warning with statin drug advertising “Unexplained muscle pain and weakness could be a sign of a rare but serious side effect and should be reported to your doctor right away.”
Since my patient had no other reasons for his sudden onset of increased muscle pain, he was sent back to his physician who then took him off of the statin drug. Although many of you reading this who are on statin drugs may already be aware of this rare, but potentially dangerous side effect, I felt it warranted a blog entry.
In summary, if you are on any form of statin drugs and feel as though you have an increase in muscle pain or weakness, please contact your physician immediately.